Texas, 2010

High Wind in Texas, April 5 to 6, 2010

April 5 to 6, 2010 · NWS MAF · 5 events in 2 counties and zones

Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds ahead of an approaching upper trough resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 5, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT MON APR 5 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SOUTH TO SOUTHWEST WINDS TODAY WILL INCREASE TO BETWEEN 10 AND 18
KNOTS ACROSS THE AREA. WINDS AT KFST...KMAF AND KINK SHOULD REMAIN
BETWEEN 10 AND 15 KNOTS OVERNIGHT AS A 30 TO 45 KNOT LLJ DEVELOPS
ACROSS THE TRANS PECOS REGION AND PERMIAN BASIN. STRATUS WILL SPREAD
WEST...STARTING AT 04Z AT KMAF...REDUCING CEILINGS TO MFVR AT ALL
TAF SITES EXCEPT KPEQ AND KCNM. FOG MAY ALSO REDUCE VISIBILITIES TO
MVFR CONDITIONS WITH BRIEF IFR CONDITIONS POSSIBLE AT KHOB. THE LOW
CLOUDS AND FOG SHOULD QUICKLY MIX OUT BY 12Z WITH VFR CONDITIONS
PREVAILING THEREAFTER. WEST WINDS WILL INCREASE TO 20 TO 25 KNOTS
BY 17Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 813 AM CDT MON APR 5 2010/

UPDATE...
WE HAVE UPDATED THE FORECAST TO ADD A MENTION OF FOG ACROSS THE
PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS AND A SMALL PORTION OF
THE UPPER TRANS PECOS.

DISCUSSION...
THE LATEST 11-3.9 SATELLITE DATA SHOWS WIDESPREAD STRATUS ACROSS
THE STOCKTON PLATEAU...LOWER TRANS PECOS...MUCH OF THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. SOME PATCHY FOG CAN BE
EXPECTED ACROSS THE ABOVE MENTIONED AREAS WITH VISIBILITIES
GENERALLY REMAINING AROUND 5 MILES. FARTHER WEST ACROSS THE UPPER
TRANS PECOS...SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN
BASIN...SKIES HAVE REMAINED CLEAR AND WITH THE DRYLINE BACKED
INTO THAT REGION...SOME PATCHY FOG HAS DEVELOPED. LOCALLY DENSE
FOG CAN BE EXPECTED...BUT THIS SHOULD REMAIN BRIEF...ESPECIALLY
WITH PRESSURE FALLS TAKING PLACE ACROSS EAST CENTRAL NEW MEXICO.
OTHER MINOR CHANGES WERE ALSO MADE TO THE LATEST WINDS AND DEW
POINTS BASED ON THE LATEST SURFACE OBSERVATIONS.

PREV DISCUSSION... /ISSUED 342 AM CDT MON APR 5 2010/

DISCUSSION...
THE APPROACH OF ANOTHER UPPER TROUGH WILL CONTINUE THE WARM AND
WINDY TREND FOR THE NEXT COUPLE OF DAYS.  AFTER THAT UPPER RIDGE
BUILDS BACK IN FROM THE WEST FOR THE END OF THE WEEK WITH A LITTLE
LESS WIND EXPECTED.

HAVE SOME STRATUS ALONG THE SOUTHEAST BORDER THIS MORNING WHICH MAY
BRIEFLY MOVE UP INTO EASTERN PERMIAN BORDER... OTHERWISE LOOK FOR
MOSTLY SUNNY CONDITIONS TODAY.  WILL HAVE A SURFACE LOW OVER SE
CO/TX PANHANDLE TODAY WITH A TROUGH EXTENDING SOUTH ACROSS THE AREA.
WEST OF THE TROUGH LOOK FOR A SW WIND AND DRIER CONDITIONS WITH
BETTER MOISTURE OVER THE EAST.  THIS WILL CREATE FIRE WX
CONDITIONS... SEE FIRE WX DISCUSSION BELOW.  MUCH DRIER CONDITIONS
TUESDAY AS THE SURFACE TROUGH/PACIFIC FRONT PUSHES EAST WITH A
STRONG WEST WIND BEHIND IT.  COOLER TEMPERATURES AREAWIDE BEHIND THE
FRONT WEDNESDAY INTO THURSDAY.  TEMPERATURES WILL START TO INCREASE
AGAIN LATE IN WEEK INTO THE WEEKEND.

RAIN CHANCES FOR WEST TEXAS AND SOUTHEAST NEW MEXICO LOOKING SLIM TO
NONE ACROSS THE AREA THIS WEEK.  LOWER TRANS PECOS WILL HAVE SLIM CHANCE
TUESDAY NIGHT ALONG THE FRONT... WHILE THE REST OF THE AREA LOOKS TO
HAVE NONE.

HIGH WIND POTENTIAL FOR GUADALUPE MOUNTAINS TODAY ONLY LOOKING
MARGINAL... COULD BRIEFLY HIT HIGH WIND BUT NOT CONFIDENT ENOUGH TO
UPGRADE WATCH TO A WARNING.  TUESDAY LOOKS MUCH WINDIER AS UPPER
TROUGH SWINGS ACROSS NEW MEXICO INTO WEST TEXAS.  WILL ISSUE A HIGH
WIND WATCH FOR THE GUADALUPE MOUNTAINS TUESDAY FROM LATE MORNING
WELL INTO THE NIGHT.  COULD END UP SEEING WIND ADVISORY CONDITIONS
TUESDAY AFTERNOON FOR SOUTHEAST NEW MEXICO PLAIN... UPPER TRANS
PECOS... PERHAPS INTO WESTERN PERMIAN BASIN.  BEGINNING WEDNESDAY
WIND WILL BE LOWER FOR A FEW DAYS.

FIRE WEATHER...
LATEST SFC OBS SHOW THE DRYLINE HAS BACKED UP TO KGNC-KPEQ-K6R6.
CRITICAL FIRE WX CONDITIONS WILL CONTINUE TODAY...MAINLY NORTH AND
WEST OF THIS FEATURE AS IT MIXES EAST.  LEE SIDE SFC TROUGHING AND
MIXING TO H7 WILL PROVIDE CRITICAL WINDS TO JUSTIFY A WARNING.
HOWEVER...LATEST MODELS SUGGEST WINDS OVER THE MARFA PLATEAU WILL
REMAIN UNDER 20 MPH...SO WE/VE REMOVED IT FROM THE WARNING.  DAVIS
MTNS ARE STILL A GO...ESPECIALLY HIGHER ELEVATIONS.
TUESDAY...STRONGER H7 WINDS WILL ROUND THE BASE OF AN UPPER LEVEL
TROUGH PASSING INTO OK...SPREADING THE FIRE WX DANGER EAST ONTO THE
PLAINS.  THUS...CRITICAL FIRE WX CONDITIONS WILL BE POSSIBLE
EVERYWHERE BUT TERRELL COUNTY...WHERE WINDS SHOULD REMAIN TEPID.
THUS...A FIRE WX WATCH WILL REMAIN IN EFFECT.  WEDNESDAY...AS THE
TROUGH MOVES FURTHER EAST...CRITICAL FIRE WX CONDITIONS...MAINLY
CRITICAL WINDS...SHOULD SHIFT THE FOCUS TO THE EASTERN FIRE
ZONES...BUT THIS IS TOO FAR OUT FOR A WATCH ATTM DUE TO MODEL
DIFFERENCES/UNCERTAINTIES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GAINES...
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

DANIELS
Hazardous weather outlook, Apr 5, 5:47 AM MST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 AM CDT MON APR 5 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061300-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
747 AM CDT MON APR 5 2010 /647 AM MDT MON APR 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...SOME LOCALLY DENSE...CAN BE EXPECTED ACROSS THE
WESTERN PERMIAN BASIN...SOUTHEAST NEW MEXICO AND UPPER TRANS PECOS
REGION THROUGH THE MORNING. VISIBILITIES BETWEEN 1 AND 3 MILES
WILL BE COMMON WITH SOME AREAS DROPPING TO LESS THAN ONE QUARTER
MILE. VISIBILITIES ARE EXPECTED TO BEGIN TO IMPROVE BY LATE MORNING.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR THE GUADALUPE...
DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR...AND REEVES COUNTY AND THE UPPER
TRANS PECOS TODAY AND THIS EVENING...FOR DRY AND WINDY CONDITIONS
AND HIGH FIRE DANGER.  AS A RESULT...A RED FLAG WARNING IS NOW IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN TUESDAY FOR
THE GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW
MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...REEVES
COUNTY...THE UPPER TRANS PECOS...MARFA PLATEAU...PECOS
COUNTY...PRESIDIO VALLEY...BIG BEND AREA...WESTERN LOW ROLLING
PLAINS...AND PERMIAN BASIN TUESDAY...FOR DRY AND WINDY CONDITIONS
AND HIGH FIRE DANGER. AS A RESULT...A FIRE WEATHER WATCH IS NOW IN
EFFECT. IN ADDITION...A HIGH WIND WATCH IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS TUESDAY AND TUESDAY NIGHT...FOR WEST WINDS OF
30 TO 50 MPH...GUSTING TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 5, 12:00 PM MST to 12:05 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High Wind, Guadalupe Mountains of Culberson County

When
April 6, 12:00 AM MST to 11:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Gusts over 60 mph occurred almost non-stop in the higher elevations of the Guadalupe Mountains on 4/6/10. A couple of gusts over 70 mph occurred during this time also.

High Wind, Guadalupe Mountains of Culberson County

When
April 6, 3:51 AM MST to 5:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS

Nearly constant high winds occurred through Guadalupe Pass with several gusts over 60 mph, and a maximum gust of 71 mph at 0651 MST.

High Wind, Guadalupe Mountains of Culberson County

When
April 6, 5:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
April 6, 4:35 PM CST to 4:40 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220246, 222459, 222464, 222461, 222466.